Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Re: Can Low Testosterone Cause Emotional Problems In YOUNG Woman

Posted By J. on April 17, 1999 at 20:26:28
I've heard so much about low testosterone levels causing relationship and intimacy problems in menopausal and post-menopausal women.  What I want to know is, what are the chances of a 26-year-old woman who is in top physical condition having a testosterone level problem?  Can feeling that your sexual partner just isn't right for you (not feeling that "spark" enough to lead to sexual arousal) ) actually be caused by low testosterone?
Please answer right away as I will be off-line in a couple of days.
Thank you.




2 Responses
Avatar universal
Posted By HFHS M.D.-TB on April 20, 1999 at 17:42:30
Dear J.,
Regarding your first question, the likelihood of a 26 year old woman having low testosterone, I do not have the answer.  You may want to address this question with your primary care physician.  Regarding your second question, low testosterone levels may be seen in hypoactive sexual desire disorder.  This disorder is characterized by persistently or recurrently deficient or absent sexual fantasies and desire for sexual activity.  Although I have so little information, your situation sounds like it may involve decreased interest in sex with your partner and not a lack of general interest in sex.  This may indicate conflictual feelings toward your partner which extinguish the spark.  Although you do not mention any symptoms of depression, decreased libido can be a symptom.  Decreased testosterone levels can also be found with medroxyprogesterone treatment.  What you are experiencing may not be a biological problem but a psychological one or related to issues between you and your partner.  
     I would recommend addressing this issue initially with your primary physician.  I hope that this information has been helpful for you.  It is intended for educational purposes only and should not replace consultation with a physician.  If you would like to see a mental health professional at Henry Ford Hospital, please call 1-248-689-7476.




Avatar universal
Posted By J. on April 22, 1999 at 20:04:33
Thank you so much for your response.  Yes, I do intend to discuss the issue with my PCP, next week in fact.  My instincts tell me that it is indeed a relationship problem, as I've always felt this situation to be "not right."  I was just wondering because I actually once heard that the "not right" feeling can be caused by a chemical problem.  I just have a hard time believing that I need to be on medication for the next sixty or so years just to be happy with my significant other, when we probably (most likely) don't even belong together.  While I do feel that in general, by nature, I have a low libido, I do have strong sexual fantasies at times and the desire for a successful sexual relationship in the future.  And I do masturbate and reach orgasm without problem.
As for depression, I have experienced some symptoms as well which is why I'm first seeing my PCP next week, and then hopefully a therapist.  Again, my instincts tell me this all stems from being in a relationship with a person that I feel very emotionally attached to, but always felt the physical chemistry was missing.
Again, thank you for your help.











Follow Ups:






Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area